Aflibercept and faricimab show aqueous flare response in nAMD treatment
A study examining intravitreal injections for neovascular age-related macular degeneration found that brolucizumab, administered at high molar doses, may cause transient retinal disturbances. Although patients did not experience intraocular inflammations (IOIs) following the injections of brolucizumab, aflibercept, or faricimab, specific changes were observed in the anterior chamber and retina.
The study found that brolucizumab led to significantly prolonged implicit times in flicker electroretinography (ERG), suggesting the presence of subtle retinal disturbances not detectable through routine ophthalmologic examinations. In contrast, aflibercept and faricimab were associated with increases in the aqueous flare value, indicating a response to the injections, but without clinically significant consequences.
The study involved 14 eyes of 14 patients for each drug, and measurements were taken before, 2 weeks after, and 4 weeks after the injections.
The aqueous flare value increased significantly in the aflibercept and faricimab groups, indicating a response to the injections. In the faricimab group, the increase in aqueous flare value was measured at +4.6 photon count/ms, significantly higher than in the other groups, although not considered clinically significant.
Although patients did not experience IOIs in the brolucizumab groups, the implicit time in flicker ERG was significantly prolonged. This suggests that brolucizumab, when administered at high molar doses, may induce transient retinal disturbances not easily detectable through routine ophthalmologic examinations.
Matsubara H, Nagashima R, Chujo S, et al. Subclinical Ocular Changes after Intravitreal Injections of Different Anti-VEGF Agents for Neovascular Age-Related Macular Degeneration. J Clin Med. 2023;12(23):7401. doi: 10.3390/jcm12237401. PMID: 38068454; PMCID: PMC10707275.